Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 74, NWS Houston/Galveston, TX

July 13, 2021Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 13, 2021, 3:41 PM CDT for Montgomery County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:41 PM CDT (20:41 UTC)
Expired
Jul 13, 2021, 4:15 PM CDT
In force
34 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Montgomery County, TX

The radar

The Houston radar (KHGX), 103 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2962 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS54 KHGX 132041
SVRHGX
TXC339-132115-
/O.NEW.KHGX.SV.W.0074.210713T2041Z-210713T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
341 PM CDT Tue Jul 13 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Montgomery County in southeastern Texas...

* Until 415 PM CDT.

* At 340 PM CDT, a severe thunderstorm was located over Pinehurst,
  moving northwest at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pinehurst and Magnolia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3019 9561 3015 9568 3023 9581 3027 9580
      3036 9566
TIME...MOT...LOC 2040Z 147DEG 11KT 3020 9566 

HAIL...1.00IN
WIND...<50MPH
 
$$
Cady
2 follow-up statements
587 
WWUS54 KHGX 132059
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
359 PM CDT Tue Jul 13 2021

TXC339-132115-
/O.CON.KHGX.SV.W.0074.000000T0000Z-210713T2115Z/
Montgomery TX-
359 PM CDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN MONTGOMERY COUNTY...

At 359 PM CDT, a severe thunderstorm was located near Magnolia, or
near Pinehurst, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pinehurst and Magnolia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3019 9561 3015 9568 3023 9581 3027 9580
      3036 9566
TIME...MOT...LOC 2059Z 147DEG 11KT 3025 9570 

HAIL...1.00IN
WIND...60MPH
 
$$
162 
WWUS54 KHGX 132109
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
409 PM CDT Tue Jul 13 2021

TXC339-132119-
/O.EXP.KHGX.SV.W.0074.000000T0000Z-210713T2115Z/
Montgomery TX-
409 PM CDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3019 9561 3015 9568 3023 9581 3027 9580
      3036 9566
TIME...MOT...LOC 2109Z 147DEG 11KT 3027 9572 

$$
Cady

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:42 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 12:42 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1242 PM CDT Tue Jul 13 2021

.AVIATION [18Z TAF Issuance]...

VFR this afternoon, with scattered showers and storms. Storms fall
apart as the sun goes down, with light/VRB winds. Some clouds at
MVFR expected towards dawn - a CIG is possible, but only
explicitly in the TAF at CLL, UTS, and CXO. Rinse and repeat
tomorrow.

&&

.PREV DISCUSSION /Issued 403 AM CDT Tue Jul 13 2021/...

SHORT TERM [Today Through Wednesday Night]...

At 200 AM, high pressure was located over the eastern Gulf of Mexico
with a light onshore wind and temperatures generally in the lower
70's. Satellite derived PW imagery shows PW values around 1.70
inches over the SW zones with a minimum value of around 1.50 inches
over the Central zones and then back to around 1.60 inches over the
NE zones. Fcst soundings don't show a lot of saturation today with
Pw values hovering between 1.70-1.80 inches by mid afternoon.
Despite soundings showing a weak cap near 850 mb, the cap looks
breakable with some heating. Convective temperatures today are
around 90 degrees so there should be a few, mainly afternoon showers
and isolated thunderstorms. 850 mb temperatures are around 20.5 -
21.5 C so MaxT values should top out in the lower and mid 90's. Any
residual precipitation should wane early this evening with generally
clear skies overnight.

850 mb temps cool by 12z Wednesday with 850 temps around 19 C.
Capping in the 850 mb looks considerably lower on Wednesday with
convective temperatures in the upper 80's. Pw values look a bit
higher and show top out between 1.90-2.00 inches so feel rain
chances will be a bit higher on Wednesday than today. Will trend
MaxT a little cooler and PoPs a bit higher for Wednesday. Will carry
some residual PoPs into the evening over the western zones but feel
activity will end quickly with the loss of heating. Skies will clear
in the evening but clouds will increase after 06z into Thursday
morning. The cloud cover should allow for warmer MinT values by
Thursday morning. 43

LONG TERM [Thursday Through Tuesday]...

The synoptic pattern for the majority of the long term will be
remaining mostly the same meaning there will not be much variance
to our weather. A weak upper level trough will be moving across
the Upper Midwest into the Great Lakes region with one center of
high pressure located over the Desert Southwest and another
located over the Southeast. While there will not be much of
driving force for precipitation in our neck of the woods, PWATs
will be remaining around 2 inches through the weekend. So between
daytime heating and the seabreeze, expect showers and
thunderstorms to pop up along the coast each afternoon. The chance
of showers will be lowest (though not completely zero) Sunday
into Monday as the upper level high pressure to the east slides
westward across Texas. Meanwhile the ridge over the Desert
Southwest strengthens and extends across much of the western half
of the US by Monday. This shifting high pressure helps to dig a
trough across the Central Plains Monday into Tuesday bringing a
broad boundary extending across East Texas. This will increase
precipitation chances across the northern third of our area
starting Tuesday and beyond.

Temperatures will be not changing much through the long term with
afternoon high temperatures in the low to mid 90s (with heat
indices in the triple digits) and overnight lows in the mid to
upper 70s inland and near 80 at the coast.

Fowler

MARINE...

Looking like a rather pleasant week across the waters. Light to
moderate onshore flow will continue through the start of next week
with seas remaining around 2 to 4 feet. Isolated to scattered
showers and thunderstorms will be possible each day, mainly during
the morning and early afternoon hours. Rip current threat will
remain low through the week.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  73  90  73  91  74 /  20  30  20  30   0
Houston (IAH)          75  90  75  91  76 /  10  50  10  50  10
Galveston (GLS)        82  88  81  88  81 /  10  30  10  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

SHORT TERM...43
LONG TERM...Fowler
AVIATION...Luchs
MARINE...Fowler

In the hours before

Special weather statement, Jul 13, 3:18 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
318 PM CDT Tue Jul 13 2021

TXZ198-199-212-213-132100-
Grimes TX-Waller TX-Inland Harris TX-Montgomery TX-
318 PM CDT Tue Jul 13 2021

...THUNDERSTORM IN NORTHWEST HARRIS COUNTY MAY PRODUCE STRONG WIND
GUSTS...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tomball, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tomball, Pinehurst, Waller, Magnolia and Stagecoach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3027 9580 3010 9556 2996 9566 3007 9595
TIME...MOT...LOC 2017Z 122DEG 10KT 3005 9568

Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:56 PM CDTRiver Flood WarningHGXMadison, Walker25 hr
Jul 13, 3:18 PM CDTSpecial Weather StatementHGXWaller42 min
Jul 13, 3:18 PM CDTSevere Thunderstorm WarningHGXHarris27 min
Jul 13, 3:57 PM CDTSpecial Weather StatementHGXWaller63 min
Jul 13, 4:48 PM CDTSpecial Weather StatementHGXWashington57 min
Jul 13, 5:11 PM CDTSpecial Weather StatementHGXBrazos, Burleson64 min
Jul 13, 5:39 PM CDTSpecial Weather StatementHGXHarris66 min
Jul 13, 6:04 PM CDTSpecial Weather StatementHGXHouston, Madison, Trinity71 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.